Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 138, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 22, 2000, 6:36 PM EDT for Bladen County, Columbus County, North Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 22, 2000, 6:36 PM EDT (22:36 UTC)
- Expired
- Jul 22, 2000, 7:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Bladen County, NC, Columbus County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:47 PM EDT | Hail 0.75 | Bolton, NC | Spotter reported dime size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
397 WUUS52 KILM 222236 SVRILM NCC017-047-222300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 636 PM EDT SAT JUL 22 2000 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA EXTREME SOUTHEASTERN BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 700 PM EDT * AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER BOLTON...OR ABOUT 17 MILES EAST OF WHITEVILLE...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BOLTON AT 640 PM EDT EAST ARCADIA AT 700 PM EDT HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. $$ .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM EDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 22, 2:30 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 230 PM EDT SAT JUL 22 2000 88D MOSAIC SHOWS CONVECTION JUST GETTING STARTED ACROSS SRN PORTION OF FCST AREA NEAR BEST MOISTURE/THETA-E CONVG. LAPS SHOWS BEST CAPE VALUES ACROSS SRN TIP OF SC W/ 2RY MAX ACROSS MY SC CWFA. MOD INSTABILITY ACROSS ALL OF CWFA. BUFKIT WBZ JUST W/IN THRESHOLD WHILE 88D VWP & MODEL TIME-HGHT XSECS SHOW SOME LO-LVL DIR SHEAR. SVR THREAT SHOULD CONTINUE FOR AWHILE. BEYOND THIS EVE MODELS AGREE ON DEEPENING TROF OVER ERN U.S. W/ PROCESSION OF MAINLY WEAK VORTS PASSING. BEST LIFT PROGGED FOR THIS EVE/SUN/MON. REASONABLE UPR DIVG THRU THE PERIOD W/ JET NEARBY BUT BEST LOOKS MON. MEANWHILE 1ST SFC TROF HUGGING CST DISSIPATES WHILE 2ND DEVELOPS OVER THE PIEDMONT & DRIFTS TO THE CST. DEEP SRLY FLOW SETTING UP WILL ALLOW AREA TO MOISTEN GREATLY W/ PWATS ABOVE 2. COMBO OF ALL THIS SHOULD ALLOW FOR SCT TO NUMEROUS RW/TRW EACH AFTN ALTHOUGH THUNDER LOOKS LESS WIDESPREAD W/ CLOUDS HOLDING OFF RAPID DESTABILIZATION. MOS TEMPS LOOK FINE W/ GOOD AGREEMENT MOST PLACES. CWF: SRLY FLOW TO SET UP AS THE CSTL TROF DISSIPATES & INLAND TROF ADVANCES. BETTER GRAD SHOWING UP IN THE MODELS TODAY W/ HINTS OF SCA IN THE AVN EVEN. WILL SPLIT THE DIFF BETWEEN ETA/AVN & KEEP BELOW CRITERIA. PRELIM CCF: ILM TT 074/085 073/084 072 056756 FLO TT 073/087 071/085 070 056656 MYR TT 074/084 074/083 072 056656 .ILM...NONE. LGE
In the hours before
Local storm report, Jul 22, 4:15 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
415 PM EDT SAT JUL 22 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM LAMAR SC WIND DAMAGE
07/22/00 DARLINGTON TREES DOWN IN LAMAR AND
OATS.
MRLocal storm report, Jul 22, 4:27 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
427 PM EDT SAT JUL 22 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0412 PM DILLON SC WIND DAMAGE
07/22/00 DILLON TREE ON HOUSE IN THE CITY
OF DILLON
MRLocal storm report, Jul 22, 5:16 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
516 PM EDT SAT JUL 22 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0452 PM RAINS SC .75 INCH HAIL
07/22/00 MARION LAW ENFORCEMENT REPORTED
HWY 501 S
0458 PM MULLINS SC 1.00 INCH HAIL
07/22/00 MARION
0502 PM PENDERLEA NC .75 INCH HAIL
07/22/00 PENDER
0500 PM PENDERLEA NC 1.00 INCH HAIL
07/22/00 PENDER REPORTED BY LAW
ENFORCEMENT ON TUCKAHOW
ROAD
0407 PM DILLON SC 1.00 INCH HAIL
07/22/00 DILLON BETWEEN DILLON AND LAKE
VIEW ON HWY 9
0445 PM 5 S FAIRMONT NC WIND DAMAGE
07/22/00 ROBESON TREE DOWN HWY 41S AND
COUNTY ROAD 2454
MRLocal storm report, Jul 22, 5:30 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
530 PM EDT SAT JUL 22 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM BURGAW NC .75 INCH HAIL
07/22/00 PENDER JUST WEST OF BURGAW
MRLocal storm report, Jul 22, 5:32 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
532 PM EDT SAT JUL 22 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0526 PM WHITEVILLE NC WIND DAMAGE
07/22/00 COLUMBUS LAW ENFORCEMENT REPORTED
TREE DOWN JUST WEST OF
TOWN.
MRLocal storm report, Jul 22, 5:39 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
539 PM EDT SAT JUL 22 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0531 PM 3 W BURGAW NC .75 INCH HAIL
07/22/00 PENDERThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 4:08 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 52 min |
| Jul 22, 4:46 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 44 min |
| Jul 22, 5:27 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 48 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.